Alert archive / Michigan / Beach Hazards Statements in 2015

Beach Hazards Statement 14, NWS Grand Rapids, MI

July 31, 20155 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jul 31, 2015, 7:59 AM EDT for 5 counties in Michigan. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2015, 7:59 AM EDT (11:59 UTC)
Expired
Jul 31, 2015, 6:08 PM EDT
In force
10 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 69 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 12.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2015-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2015-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1992 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WHUS43 KGRR 311159
CFWGRR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
759 AM EDT FRI JUL 31 2015

MIZ037-043-050-056-064-312000-
/O.NEW.KGRR.BH.S.0014.150731T1200Z-150801T0000Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-
759 AM EDT FRI JUL 31 2015

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN
EFFECT THROUGH THIS EVENING. 

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED.

* STRONG STRUCTURAL CURRENTS POSSIBLE

* STRONG LONGSHORE CURRENTS POSSIBLE

* RIP CURRENTS POSSIBLE

* LOCATION...BEACHES FROM SAUGATUCK TO LUDINGTON

* OVERVIEW/POTENTIAL IMPACTS...GUSTY WEST WINDS ALONG WITH WAVES
  BUILDING 3 TO 5 FEET WILL CREATE DANGEROUS SWIMMING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WAVE ACTION MAKES SWIMMING DIFFICULT AND CAN TIRE EVEN A
STRONG SWIMMER QUICKLY. 

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU OUT INTO DEEPER WATER ALONG THE PIER STRUCTURE.

A LONGSHORE CURRENT IS A LAKE CURRENT THAT MOVES PARALLEL TO
SHORE. LONGSHORE CURRENTS CAN BE STRONG ENOUGH TO PREVENT
SWIMMERS FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM...
MAKING IT DIFFICULT TO RETURN TO SHORE.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

&&

$$


WEATHER.GOV/GRR
3 follow-up statements
101 
WHUS43 KGRR 311424
CFWGRR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1024 AM EDT FRI JUL 31 2015

MIZ037-043-050-056-064-312230-
/O.CON.KGRR.BH.S.0014.000000T0000Z-150801T0000Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-
1024 AM EDT FRI JUL 31 2015

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED. 

* STRONG STRUCTURAL CURRENTS POSSIBLE.

* STRONG LONGSHORE CURRENTS POSSIBLE.

* RIP CURRENTS POSSIBLE.

* LOCATION...BEACHES FROM SAUGATUCK TO LUDINGTON.

* OVERVIEW/POTENTIAL IMPACTS...GUSTY WEST WINDS ALONG WITH WAVES 
  BUILDING 3 TO 5 FEET WILL CREATE DANGEROUS SWIMMING 
  CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WAVE ACTION MAKES SWIMMING DIFFICULT AND CAN TIRE EVEN A
STRONG SWIMMER QUICKLY.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU OUT INTO DEEPER WATER ALONG THE PIER STRUCTURE.

A LONGSHORE CURRENT IS A LAKE CURRENT THAT MOVES PARALLEL TO
SHORE. LONGSHORE CURRENTS CAN BE STRONG ENOUGH TO PREVENT
SWIMMERS FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM...
MAKING IT DIFFICULT TO RETURN TO SHORE.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

&&

$$


WEATHER.GOV/GRR
300 
WHUS43 KGRR 311938
CFWGRR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
338 PM EDT FRI JUL 31 2015

MIZ056-064-312045-
/O.CAN.KGRR.BH.S.0014.000000T0000Z-150801T0000Z/
OTTAWA-ALLEGAN-
338 PM EDT FRI JUL 31 2015

...BEACH HAZARDS STATEMENT IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
BEACH HAZARDS STATEMENT. 

A MODERATE SWIM RISK THIS AFTERNOON WILL IMPROVE INTO THE EVENING
HOURS..

$$

MIZ037-043-050-010000-
/O.CON.KGRR.BH.S.0014.000000T0000Z-150801T0000Z/
MASON-OCEANA-MUSKEGON-
338 PM EDT FRI JUL 31 2015

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED. 

* STRONG STRUCTURAL CURRENTS POSSIBLE.

* STRONG LONGSHORE CURRENTS POSSIBLE.

* RIP CURRENTS POSSIBLE.

* LOCATION...BEACHES FROM SAUGATUCK TO LUDINGTON.

* OVERVIEW/POTENTIAL IMPACTS...GUSTY WEST WINDS ALONG WITH WAVES
  BUILDING 3 TO 5 FEET WILL KEEP DANGEROUS SWIMMING CONDITIONS
  POSSIBLE INTO EARLY THIS EVENING BEFORE IMPROVING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WAVE ACTION MAKES SWIMMING DIFFICULT AND CAN TIRE EVEN A
STRONG SWIMMER QUICKLY.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU OUT INTO DEEPER WATER ALONG THE PIER STRUCTURE.

A LONGSHORE CURRENT IS A LAKE CURRENT THAT MOVES PARALLEL TO
SHORE. LONGSHORE CURRENTS CAN BE STRONG ENOUGH TO PREVENT
SWIMMERS FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM...
MAKING IT DIFFICULT TO RETURN TO SHORE.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

&&

$$


WEATHER.GOV/GRR
458 
WHUS43 KGRR 312208
CFWGRR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
608 PM EDT FRI JUL 31 2015

MIZ037-043-050-312315-
/O.CAN.KGRR.BH.S.0014.000000T0000Z-150801T0000Z/
MASON-OCEANA-MUSKEGON-
608 PM EDT FRI JUL 31 2015

...BEACH HAZARDS STATEMENT IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
BEACH HAZARDS STATEMENT. 

WINDS ARE DIMINISHING AND WAVES ARE SUBSIDING ACROSS THE AREA.

$$

NJJ

WEATHER.GOV/GRR

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 31, 7:12 AM EDT, 47 minutes earlier.

Area forecast discussion, Jul 31, 7:12 AM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
712 AM EDT FRI JUL 31 2015

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 314 AM EDT FRI JUL 31 2015

TODAY AND SATURDAY ARE EXPECTED TO BE DRY. BREEZY CONDITIONS ONCE
AGAIN WILL OCCUR TODAY MUCH LIKE YESTERDAY. SUNDAY WILL FEATURE
INCREASING CLOUDINESS WITH SOME SHOWERS AND THUNDERSTORMS POSSIBLE
ESPECIALLY ACROSS WEST CENTRAL LOWER MI DURING THE MORNING AND
AFTERNOON...WITH MORE WIDESPREAD RAINFALL POSSIBLE SUNDAY NIGHT.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 314 AM EDT FRI JUL 31 2015

MAIN FOCUS IS ON THE CHANCE FOR THUNDERSTORMS ON SUNDAY. AN UPPER
LOW OVER HUDSON BAY WILL MEANDER SOUTH AND AMPLIFY A LONGWAVE TROUGH
ACROSS THE EASTERN HALF OF THE CONUS. SPLIT H250 JETS OVER THE
MIDWEST WILL CREATE A ZONE OF DIVERGENCE OVER THE GREAT LAKES. A 30-
35 KT LLJ NOSES IN DURING THE DAY WHILE WARM AIR ADVECTION AND A
H850 THERMAL GRADIENT DEVELOPS OVER THE LOWER PENINSULA.

WITH MODEST MID LEVEL WINDS...DEEP LAYER SHEAR WILL NOT BE
SPECTACULAR BUT WILL AT LEAST REGISTER IN THE 30-35 KTS RANGE MAINLY
FOR THE CENTRAL AND NORTHERN CWA...WITH LESSER READINGS ACROSS THE
SOUTH. SFC BASED CAPE OFF THE ECMWF DOES INCREASE TO 1000-2000 J/KG
DURING THE DAY. PW VALUES ARE EXPECTED TO NOSE UPWARD BUT DO NOT
LOOK EXTREMELY HIGH. SHOWERS AND THUNDERSTORMS WILL LIKELY GET GOING
ACROSS WI/IL DURING THE FIRST HALF OF THE DAY AND SPREAD EAST DURING
THE AFTERNOON. THE GFS AND GEM ARE A BIT QUICKER THAN THE ECMWF WITH
DEVELOPING PRECIP OVER THE AREA...WHICH MAY STABILIZE THE ATMOSPHERE
AND REDUCE THE RISK FOR THUNDERSTORMS DURING THE AFTERNOON.

OUTSIDE OF SUNDAY...DRY WEATHER DOMINATES TODAY AND SATURDAY. WINDS
WILL ONCE AGAIN BE NOTICEABLE TODAY...WITH SIMILAR SUSTAINED SPEEDS
AND GUSTS PROBABLE. THE GROUND IS QUITE DRY AT THIS POINT FOR THE
CENTRAL AND NORTHERN CWA. BREEZY CONDITIONS TODAY MAY CREATE
SOMEWHAT OF A HIGHER RISK FOR SPREADABLE FIRES...ALTHOUGH DEW POINT
READINGS WILL NOT BE CRITICALLY LOW. STILL...SOMETHING TO BE MINDFUL
OF IF THERE ARE ANY BURNS PLANNED.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 314 AM EDT FRI JUL 31 2015

A LOW PRESSURE SYSTEM AND COLD FRONT WILL BRING RAIN AND
THUNDERSTORMS SUNDAY NIGHT INTO EARLY MONDAY. IT IS NOTED THAT
OVERALL SHORT TO MEDIUM RANGE GUIDANCE TRENDS SUGGEST A SOMEWHAT
FASTER FRONTAL PASSAGE SUCH THAT THE BEST CHC FOR STORMS MAY COME
SUNDAY NIGHT WITH DRY WX FOR MOST OF MONDAY.

RAISED POPS SOME FOR SUNDAY NIGHT BASED ON SHORT TO MEDIUM RANGE
GUIDANCE TRENDS THE PAST 24 HOURS. POTENTIALLY MODERATE INSTABILITY
WILL DEVELOP OUT AHEAD OF THIS SYSTEM SUNDAY. A FEW STRONG TO SEVERE
STORMS ARE POSSIBLE SUNDAY NIGHT WITH DECENT INSTABILITY POTENTIALLY
IN PLACE AND FORCING FROM THE LOW PRESSURE AND COLD FRONT AND
INCREASINGLY FAVORABLE UPPER DYNAMICS AND INCREASING DEEP LAYER
SHEAR.

A COOLER AND DRIER AIRMASS WILL ADVECT IN BEHIND THAT SYSTEM FOR THE
EARLY TO MIDDLE PORTION OF NEXT WEEK AS THE UPPER LEVEL TROUGH
BECOMES MORE ENTRENCHED INTO THE GREAT LAKES REGION. IN FACT HIGH
TEMPS TUESDAY THROUGH THURSDAY WILL LIKELY ONLY REACH THE 70S WITH
MINS MAINLY IN THE 50S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 709 AM EDT FRI JUL 31 2015

GUSTY WEST WINDS ARE THE MAIN IMPACT TO AVIATION TODAY WITH
WESTERLY BREEZES GUSTING INTO THE 20-25 KNOTS RANGE...WHICH WILL
SUBSIDE TOWARD SUNSET. LITTLE IN THE WAY OF CLOUD COVER EXPECTED.

&&

.MARINE...
ISSUED AT 314 AM EDT FRI JUL 31 2015

CLOSE CALL ON A SMALL CRAFT ADVISORY TODAY...BUT OPTED NOT TO
ISSUE ONE WITH WAVES PREDOMINANTLY IN THE 2-4 FT RANGE. WHILE
WINDS WILL BE 15-20 KNOTS...THE WINDOW FOR POTENTIAL 3-5 FT WAVES
WOULD BE NARROW (15Z-20Z) IF ANY DO OCCUR. IT IS STILL POSSIBLE
THAT ONE MAY BE ISSUED TODAY BASED ON TRENDS. OVERALL IT APPEARS
SIMILAR TO YESTERDAY'S SETUP...WHEN 4 FOOTERS WERE OBSERVED. THIS
WILL NEED TO BE WATCHED.

&&

.HYDROLOGY...
ISSUED AT 1232 PM EDT THU JUL 30 2015

RIVER LEVELS CONTINUE TO FALL AND ARE EXPECTED TO CONTINUE TO FALL
FOR AT LEAST THE NEXT WEEK AS RAINFALL AMOUNTS ARE NOT EXPECTED TO
BE ENOUGH TO CAUSE THE RIVERS TO START RISING.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...HOVING
SHORT TERM...HOVING
LONG TERM...LAURENS
AVIATION...HOVING
HYDROLOGY...WDM
MARINE...HOVING
Hazardous weather outlook, Jul 31, 4:54 AM EDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
454 AM EDT FRI JUL 31 2015

MIZ037>040-043>046-050>052-056>059-064>067-071>074-010900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
454 AM EDT FRI JUL 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WARM...DRY AND WINDY DAY COMBINED WITH RATHER DRY SOILS MAY
ENHANCE THE RISK FOR SPREADABLE FIRES TODAY. THIS THREAT IS MAINLY
FOR CENTRAL AND WEST CENTRAL LOWER MI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME THUNDERSTORMS ARE POSSIBLE SUNDAY...WHICH COULD BE ON THE
STRONG SIDE ESPECIALLY SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.

LMZ844>849-010900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
454 AM EDT FRI JUL 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST WINDS WILL LEAD TO 2 TO 4 FOOT WAVES ESPECIALLY INTO
THE LATE MORNING AND EARLY AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME THUNDERSTORMS ARE POSSIBLE SUNDAY...WHICH COULD BE ON THE
STRONG SIDE ESPECIALLY SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.

HOVING

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:54 AM EDTSmall Craft AdvisoryGRR10 hr

Nearby

Beach Hazards Statements in Michigan, 2015Every beach hazards statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.